Reactions 1704, p174 - 2 Jun 2018
Flu-like symptoms and skin rash: 6 case reports
In a retrospective, uncontrolled study of 13 patients, six
adult patients (three men and three women) were described
[ages at the time of reaction onset not clearly stated], who
developed flu-like symptoms or skin rash during treatment
with glatiramer acetate or interferon-β-1a [Avonex].
The patients, who had uveitis (diagnosed at 32
and multiple sclerosis (diagnosed at 21
44 years), started
receiving immunomodulatory treatment with IM interferon-
β-1a 30µg weekly (four patients) or SC glatiramer acetate
20mg daily (two patients). The patients received
immunomodulatory therapy for 1
7.5 years. Out of the four
patients receiving interferon-β-1a, two patients developed rash
whereas the remaining two developed flu-like symptoms.
Additionally, amongst the patients receiving glatiramer
acetate, one patient developed rash and one patient developed
flu-like symptoms. The patient’s treatments were continued
[times to reaction onsets and outcomes not stated].
Author comment: "Six of the 13 patients (46%) in
immunomodulatory therapy showed secondary effects
associated with [interferon-β] or glatiramer acetate, with flu-
like symptoms in 3 patients (23%) and skin rash in 3
Velazquez-Villoria D, et al. Efficacy of immunomodulatory therapy with
interferon-beta or glatiramer acetate on multiple sclerosis-associated uveitis.
Archivos de la Sociedad Espanola de Oftalmologia 92: 273-279, No. 6, Jun 2017.
Available from: URL: http://doi.org/10.1016/j.oftal.2016.11.018 [Spanish;
summarised from a translation] - Spain
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved